: : : : I've had idiopathic peripheral neuropathy for over 5 years and have had cold feet for as long as I can remember. For the past 2 winters when I get into a pre-warmed bed my feet get so cold they hurt. Over time they warm up and when I get up several hours later they are nice and warm. The strangest thing is that my husband tells me my feet don't feel cold to him. What's happening?
: : : ==========================================================================
: : : Thanks for your questions. Although not quite as common as complaints of
: : : pain in the extremities of limbs, the transmission of temperature sensation
: : : for both heat and cold are also done via small caliber unmyelinated nerve
: : : fibers (just like the "pain" nerve fibers). Your complaint is one of
: : : altered perception of temperature, similar to the altered sensation of pain
: : : threshold reported by patients who feel pain/discomfort with mere skin touch.
: : : One would consider the possibility that you might have a vascular problem -
: : : i.e. inappropriate blood perfusion in the extremities, but the fact that
: : : your husband do not notice/observe a cold foot seems to indicate that the
: : : actual temperature and perfusion is normal. Although there is not clear
: : : evidence that anti-epileptics are helpful in altered perception of temperature
: : : in the same way that they are in neurogenic pain, your physician might
: : : attempt a trial period of either carbamazepine (Tegretol) or gabapentin
: : : (Neurontin). Please discuss these possibilities with your physician.
: : : I hope this information is helpful. Best of luck.
: : : This information is provided for general medical education purposes only.
: : : Please consult your doctor regarding diagnostic and treatment options.
: : Sorry, I should have mentioned that I am taking Neurontin, Mexiletine, and Desipramine for neuropathic pain. Does this change anything?
: Thanks for your reply. Can you tell us the current dosages fo each of those
: medications; for how long have you been taking each drug; and whether you
: noticed any improvement of symptoms with any of those medications?
All 3 drugs take the edge off the pain. I've been taking Desipramine (100 mg.) for 2.5 years, Mexiletine (150 mg/2 a day))for about 1.5 years, and Neurontin (300, 3 x day) for about 1 year. As I noted, each contributes to comfort and puts the pain on 'back burner' as long as I don't walk too much.
Thanks for your reply. Our apologies for the long delay in the answer. If you are not having any significant side-effect from your current medications, your physician might consider further increases in the dosages of Desipramine (up to 150mg/day, can be divided in twice a day), and Neurontin (there isn't a clear upper limit, some epileptic patients receive up to 3600mg/day). The increases should be titrated to effect, that is, if you do not observe clear benefits from the higher dosages after 2-3 weeks, then you should return to the previous dosages.
I hope this information is helpful. Best of luck.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.